Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 88, NWS Sioux Falls, SD

June 22, 2017Lincoln County, Lyon County, Minnesota; Brookings County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 22, 2017, 3:45 AM CDT for Lincoln County, Lyon County, Minnesota; Brookings County, South Dakota. It was in force for 45 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2017, 3:45 AM CDT (08:45 UTC)
Expired
Jun 22, 2017, 4:30 AM CDT
In force
45 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Lincoln County, MN, Lyon County, MN, Brookings County, SD

The radar

The Sioux Falls radar (KFSD), 116 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 3:57 AM CDTHAIL 1.75Hendricks, MN
Jun 22, 4:09 AM CDTHAIL 0.88Ivanhoe, MN
Jun 22, 4:10 AM CDTHAIL 1.752 Nnw Ivanhoe, MN
Jun 22, 4:35 AM CDTHAIL 1.751 Ene Lynd, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 406 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
406 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
2235 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

767 
WUUS53 KFSD 220845
SVRFSD
MNC081-083-SDC011-220930-
/O.NEW.KFSD.SV.W.0088.170622T0845Z-170622T0930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
345 AM CDT THU JUN 22 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Lyon County in southwestern Minnesota...
  Northern Lincoln County in southwestern Minnesota...
  Northeastern Brookings County in east central South Dakota...

* Until 430 AM CDT

* At 344 AM CDT, a severe thunderstorm was located over Astoria, or
  13 miles southeast of Clear Lake, moving east at 50 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Hendricks around 355 AM CDT. 
  Ivanhoe around 405 AM CDT. 
  Minneota around 415 AM CDT. 
  Ghent around 420 AM CDT. 
  Camden State Park around 425 AM CDT. 

Other locations impacted by this severe thunderstorm include Lynd.

This storm has a history of producing large hail around Castlewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 4460 9580 4432 9589 4455 9675 4454 9645
      4463 9645 4463 9604
TIME...MOT...LOC 0844Z 288DEG 43KT 4458 9652 

HAIL...1.50IN
WIND...60MPH
 
$$

Chapman
2 follow-up statements
457 
WWUS53 KFSD 220903
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
403 AM CDT THU JUN 22 2017

SDC011-220911-
/O.CAN.KFSD.SV.W.0088.000000T0000Z-170622T0930Z/
Brookings SD-
403 AM CDT THU JUN 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BROOKINGS COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4432 9589 4448 9645 4463 9645 4457 9608
      4453 9582
TIME...MOT...LOC 0901Z 288DEG 43KT 4451 9623 

$$

MNC081-083-220930-
/O.CON.KFSD.SV.W.0088.000000T0000Z-170622T0930Z/
Lyon MN-Lincoln MN-
403 AM CDT THU JUN 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR NORTHWESTERN LYON AND NORTHERN LINCOLN COUNTIES...

At 401 AM CDT, a severe thunderstorm was located near Ivanhoe, or 22
miles west of Marshall, moving east at 50 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

This severe storm will be near...
  Ghent around 420 AM CDT. 
  Camden State Park around 425 AM CDT. 

Other locations impacted by this severe thunderstorm include Lynd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4432 9589 4448 9645 4463 9645 4457 9608
      4453 9582
TIME...MOT...LOC 0901Z 288DEG 43KT 4451 9623 

HAIL...1.50IN
WIND...60MPH
 
$$

Chapman
081 
WWUS53 KFSD 220929
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
429 AM CDT THU JUN 22 2017

MNC081-083-220937-
/O.EXP.KFSD.SV.W.0088.000000T0000Z-170622T0930Z/
Lyon MN-Lincoln MN-
429 AM CDT THU JUN 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LYON AND NORTHERN
LINCOLN COUNTIES WILL EXPIRE AT 430 AM CDT...
        
The storm which prompted the warning has moved out of Lincoln county.
Therefore the warning will be allowed to expire for Lincoln county.

Remember, a Severe Thunderstorm Warning still remains in effect for
Central Lyon county until 5 am CDT.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.

LAT...LON 4432 9589 4448 9645 4463 9645 4457 9608
      4453 9582
TIME...MOT...LOC 0927Z 288DEG 43KT 4442 9583 

$$

Chapman

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:21 PM CDT, 12 hours 24 minutes earlier.

Area forecast discussion, Jun 21, 3:21 PM CDT, 12 hours 24 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
321 PM CDT Wed Jun 21 2017

.SHORT TERM...(This evening through Thursday)
Issued at 321 PM CDT Wed Jun 21 2017

As the warm front that developed storms today lifts northeastward
into central Minnesota, warm and more humid air at low to mid levels
build in across the area, along with moderate surface dewpoints in
the upper 60s.  As the aforementioned front moves out of the FA, its
associated cold front will be moving southeastward into the area
from central South Dakota early this evening. Despite a lack of
upper-level forcing, and a very strong 800 mb capping inversion
across the area, a few thunderstorms could re-develop late this
evening. There is still uncertainty about any storm development
tonight, but with increasing low-level jet from 40 to 50 knots, and
strong instability (MUCAPE ~ 2500+ J/kg), if storms do develop, some
of them could become marginally severe. The greatest threat will be
east of a line from Sioux City to Spencer to Worthington area with
strong gusty winds, and isolated large hail as the main risks.

As the main surface low dives across the area tonight, weak low-
level convergence and warm air advection will develop scattered
showers in the morning. This shower/storm activity will continue to
progress eastward into southwest Minnesota, and northwest Iowa
through the evening. Again, with rich low-level moisture, and shear
along the boundary, a few strong storms will be possible, mainly
across northwest Iowa late in the afternoon hours. It will be more
of a conditional threat, given cooler high temperatures and cloud
coverage. Speaking about temperatures, it will be 5 to 10 degrees
below normal, with highs from the lower 70s to lower 80s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 321 PM CDT Wed Jun 21 2017

Any lingering elevated convection should quickly exit eastward
Thursday evening, leaving an abnormally cool end of the week and
upcoming weekend looming.

Breezy winds on Friday will pull temperatures towards the low 70s,
with a reinforcing shot of cooler air arriving on Saturday. With the
arrival of this cooler air, thanks to a large upper trough settling
in across the eastern half of the CONUS, very widely scattered
diurnal based showers could be possible in the afternoon during both
days of the weekend. Highs Saturday and Sunday may struggle to reach
70, with record minimum highs both days in the middle 60s.

High pressure drifts off to the southeast by Monday, allowing a
return of southwesterly winds by Monday and Tuesday.  Medium range
guidance suggests temperatures begin to warm on Monday, reaching
back into the 80s through the middle of next week.  The next chance
of storms would also focus in on the early portions of next week
with the return of elevated instability.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1233 PM CDT Wed Jun 21 2017

VFR conditions are expected through the TAF period. A few
thunderstorms could develop along the Missouri River Valley, and
move eastward around KSUX after 00Z. A second round of showers
and thunderstorms will also be possible Thursday morning at all
sites. Models are not in good agreement on its timing and coverage;
therefore, have opted to not mention in the TAFs.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...05
LONG TERM...Dux
AVIATION...05
Hazardous weather outlook, Jun 21, 9:51 PM CDT, 5 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
951 PM CDT Wed Jun 21 2017

IAZ003-012>014-020>022-031-032-NEZ013-014-SDZ071-230300-
Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Dixon-Dakota-Union-
951 PM CDT Wed Jun 21 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...Tonight

Isolated to scattered thunderstorms will affect the region through
1 AM. An isolated stronger storm may produce hail to the size of
quarters or wind gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday will find the threat for isolated severe storms once
again for areas mainly near and south of Interstate 90. These
generally early to mid-afternoon storms will be capable of hail
up to golf ball size and wind gusts to 65 mph. While a low risk,
an isolated tornado could be possible, especially south of Highway
20.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

MNZ071-072-SDZ038>040-052-230300-
Lincoln MN-Lyon MN-Beadle-Kingsbury-Brookings-Jerauld-
951 PM CDT Wed Jun 21 2017

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, and east central South Dakota.

.DAY ONE...Tonight

Showers and thunderstorms may form after midnight across northern
South Dakota, then expand toward the Highway 14 corridor after 3
am. These storms could bring a risk of marginally severe hail
through the early morning hours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered storms capable of marginally severe hail may affect the
area through mid-morning Thursday. The remainder of the day should
feature occasional showers with isolated, non-severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

IAZ001-002-MNZ080-081-089-090-097-098-SDZ050-053>070-230300-
Lyon IA-Osceola-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
Gregory-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD-
Bon Homme-Yankton-Clay SD-
951 PM CDT Wed Jun 21 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

There is a chance of thunderstorms moving into the area from the
north after 4am. While the severe weather risk is low, an isolated
storm could produce marginally severe hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered storms capable of marginally severe hail may affect
areas mainly north of Interstate 90 through mid-morning Thursday.
The remainder of the day should feature occasional showers with
isolated, non-severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Jun 21, 10:38 PM CDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1038 PM CDT WED JUN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     HAIL             2 NW WEBB               42.97N 95.04W
06/21/2017  E0.75 INCH       CLAY               IA   TRAINED SPOTTER

&&

TRM
Local storm report, Jun 21, 11:02 PM CDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1102 PM CDT WED JUN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     HAIL             4 ENE SIBLEY            43.42N 95.66W
06/21/2017  M1.00 INCH       OSCEOLA            IA   TRAINED SPOTTER

&&

TRM
Local storm report, Jun 21, 11:11 PM CDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1111 PM CDT WED JUN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 PM     HAIL             4 W OCHEYEDAN           43.42N 95.63W
06/21/2017  E0.88 INCH       OSCEOLA            IA   TRAINED SPOTTER

&&

TRM
Local storm report, Jun 21, 11:46 PM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1146 PM CDT WED JUN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 PM     HAIL             1 S WEST OKOBOJI        43.34N 95.17W
06/21/2017  E0.88 INCH       DICKINSON          IA   EMERGENCY MNGR

&&

TRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 4:23 AM CDTSevere Thunderstorm WarningFSDLyon37 min
Jun 22, 3:30 AM CDTSevere Thunderstorm WarningFSDBeadle, Kingsbury45 min
Jun 22, 4:34 AM CDTSevere Thunderstorm WarningFSDJerauld41 min
Jun 22, 5:02 AM CDTSevere Thunderstorm WarningFSDJerauld, Miner, Sanborn43 min
Jun 22, 5:44 AM CDTSevere Thunderstorm WarningFSDLake, McCook, Miner35 min
Jun 22, 6:57 AM CDTSevere Thunderstorm WarningFSDBrookings, Kingsbury33 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2017Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.